NEBIVOLOL INDUCED HYPERKALEMIA: CASE REPORT

Authors

  • Karmela Altabas, Velimir Altabas and Tonko Gulin

Keywords:

Nebivolol; Adverse event; Hyperkalemia

Abstract

In this article, we document a conclusive case of nebivolol-induced hyperkalemia for the first time in the known medical literature. Hyperkalemia is associated with serious conditions such as cardiac arrhythmias and sudden cardiac death. Nebivolol was not known to cause hyperkalemia, and this event is not listed in its summary of product characteristics (SmPC). For older beta blockers, hyperkalemia is recognized as a rare adverse event linked to cytochrome P450 2D6 (CYP2D6) polymorphism and poor drug degradation. Our patient, a 47-year-old woman taking nebivolol for hypertension developed persistent hyperkalemia, with serum potassium levels up to 6.4 mmol/L. After extensive diagnostic evaluation and exclusion of other known conditions leading to hyperkalemia, its cause remained occult. Since hyperkalemia coincided with increased doses of nebivolol, dose reduction and discontinuation were attempted, resulting in normalized serum potassium. Poor drug metabolism could not explain this adverse effect, since pharmacogenetic testing showed no relevant aberrations. In conclusion, hyperkalemia is a harmful adverse event with possible lethal outcome, and it may be caused by nebivolol. Therefore, medical professionals have to be aware of this side effect and hyperkalemia should be listed as an adverse event in nebivolol SmPC.

Downloads

Published

2016-12-11

How to Cite

Karmela Altabas, Velimir Altabas and Tonko Gulin. (2016). NEBIVOLOL INDUCED HYPERKALEMIA: CASE REPORT. Acta Clinica Croatica, 55(4). Retrieved from https://actaclinica.org/index.php/hrcak/article/view/186